Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 25, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 23, 2013, 8:39 PM MDT for Emery County, Utah. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2013, 8:39 PM MDT (02:39 UTC)
- Expired
- Aug 23, 2013, 9:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Emery County, UT
The radar
The Grand Junction radar (KGJX), 226 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
769 WUUS55 KSLC 240239 SVRSLC UTC015-240330- /O.NEW.KSLC.SV.W.0025.130824T0239Z-130824T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 839 PM MDT FRI AUG 23 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL EMERY COUNTY IN UTAH * UNTIL 930 PM MDT * AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL EMERY COUNTY...OR 34 MILES NORTH OF HANKSVILLE...MOVING NORTH AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL EMERY COUNTY INCLUDING INTERSTATE 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 3911 11096 3912 11066 3877 11069 3876 11085 TIME...MOT...LOC 0239Z 176DEG 19KT 3886 11079 $$ ROGOWSKI
2 follow-up statements
544 WWUS55 KSLC 240305 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 905 PM MDT FRI AUG 23 2013 UTC015-240330- /O.CON.KSLC.SV.W.0025.000000T0000Z-130824T0330Z/ EMERY UT- 905 PM MDT FRI AUG 23 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL EMERY COUNTY... AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL EMERY COUNTY...OR ABOUT 31 MILES WEST OF GREEN RIVER...MOVING NORTH AT 20 MPH. THIS STORM HAS MOVED NORTH OF INTERSTATE 70. * LOCATIONS IN THE WARNING INCLUDE... RURAL CENTRAL EMERY COUNTY LAT...LON 3888 11068 3888 11077 3911 11096 3912 11066 TIME...MOT...LOC 0304Z 185DEG 17KT 3896 11074 $$ ROGOWSKI
333 WWUS55 KSLC 240325 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 925 PM MDT FRI AUG 23 2013 UTC015-240335- /O.EXP.KSLC.SV.W.0025.000000T0000Z-130824T0330Z/ EMERY UT- 925 PM MDT FRI AUG 23 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY WILL EXPIRE AT 930 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3888 11068 3888 11077 3911 11096 3912 11066 TIME...MOT...LOC 0325Z 185DEG 27KT 3915 11071 $$ ROGOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:44 PM MDT, 55 minutes earlier.
Area forecast discussion, Aug 23, 7:44 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
744 PM MDT FRI AUG 23 2013
.SYNOPSIS...A DISTURBANCE MOVING ACROSS THE STATE WILL EXIT LATER
TONIGHT. TROPICAL MOISTURE WILL BEGIN TO BE PULLED INTO THE AREA
SUNDAY AND REMAIN IN PLACE THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS A DISTURBANCE LIFTING NORTHERN
UTAH AHEAD OF AN APPROACHING TROUGH OFF THE PACIFIC NORTHWEST. A
RIDGE IS LOCATED ACROSS THE PLAINS. ACARS 400-250MB WIND
OBSERVATIONS PLACE A 50-95KT CYCLONICALLY CURVED JET OVER THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES. RAP...GOES...GPS
SENSORS...AND 00Z SLC RAOB INDICATE PRECIPITABLE WATER VALUES RANGE
FROM 0.75" TO 1.25".
UPDATED TO FOCUS POPS ALONG NORTHERN AND EASTERN ZONES AS THE
DISTURBANCE CONTINUES TO LIFT NORTHEAST THROUGH THE AREA. INCREASED
CLOUD COVER SIGNIFICANTLY ACROSS THE NORTH THIS EVENING BEFORE
BECOMING PARTLY CLOUDY OVERNIGHT. UPDATE TO TEMPERATURES MAINLY TO
DIURNAL TEMPERATURE CURVE. REST UNCHANGED.
PREVIOUS DISCUSSION FOLLOWS...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS MUCH OF
THE STATE THIS AFTERNOON. THE MAIN THREATS WILL CONTINUE TO BE
GUSTY WINDS AND HEAVY RAINFALL...ALTHOUGH SMALL HAIL CANNOT BE
RULED OUT ACROSS EASTERN UTAH THROUGH THE EVENING. AS THE VORT MAX
RESPONSIBLE FOR THIS CONVECTION MOVES OUT OF THE AREA
TONIGHT...PRECIPITATION SHOULD LARGELY COME TO AN END. ENOUGH
MOISTURE REMAINS IN PLACE FOR CONVECTIVE DEVELOPMENT AGAIN
SATURDAY...ALTHOUGH COVERAGE WILL BE LESS THAN TODAY.
ATTENTION THEN TURNS TO THE POTENTIAL FOR A LONG DURATION MODERATE
RAINFALL EVENT ACROSS EASTERN AND SOUTHERN UTAH SUNDAY INTO
MONDAY. TROPICAL STORM IVO IS CURRENTLY LOCATED SOUTH OF BAJA
CALIFORNIA AND WILL GRADUALLY MOVE TO THE NORTH OVER THE NEXT
SEVERAL DAYS. AS A TROUGH BEGINS TO IMPACT THE WESTERN UNITED
STATES...MOISTURE FROM THIS SYSTEM WILL BE PULLED INTO THE
SOUTHWESTERN UNITED STATES. THIS TROPICAL MOISTURE FEED WILL BUILD
INTO SOUTHERN UTAH SUNDAY...REACHING CENTRAL UTAH LATER ON SUNDAY.
IN ADDITION TO THIS TROPICAL FEED OF MOISTURE MOVING NORTHWARD...A
FAIRLY STRONG JET WILL SET UP ACROSS THE WEST...WITH THE ENTRANCE
REGION TO A NORTH-SOUTH ORIENTED JET STREAK IN A FAVORABLE
LOCATION. WHILE MODELS DIFFER IN THE AMOUNT OF QPF THROUGH THIS
PERIOD...GENERALLY 2 TO 3 INCHES OF RAIN OVER THE SUNDAY TO MONDAY
PERIOD CAN BE EXPECTED ACROSS EASTERN AND SOUTHERN UTAH. THIS WILL
LIKELY CAUSE ENHANCED RUNOFF IN SLOT CANYONS AND DRY SLOTS AS WELL
THE POSSIBILITY OF DEBRIS FLOWS OFF BURN SCARS. IN
ADDITION...PONDING ON ROADWAYS AND IN LOW DRAINAGE AREAS WILL BE
POSSIBLE IN URBAN ENVIRONMENTS INCLUDING SAINT GEORGE.
GIVEN ALL OF THESE INGREDIENTS...ISSUE A FLOOD WATCH FOR EASTERN
AND SOUTHERN UTAH FOR SUNDAY AFTERNOON TO MONDAY AFTERNOON. ANYONE
TRAVELING TO OR LIVING IN THESE AREAS SHOULD MONITOR FUTURE
FORECASTS AND WATCH FOR POSSIBLE WARNINGS SUNDAY AND MONDAY.
&&
.AVIATION...SOUTH WINDS WILL CONTINUE AT THE SLC TERMINAL THROUGH
THE NIGHT...SHIFTING TO THE EAST AT TIMES EARLY EVENING AS
SHOWERS PASS OVER THE MOUNTAINS. CEILINGS ABOVE 6KFT. THREAT OF
CONVECTION WANES OVERNIGHT.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING ACROSS MUCH OF THE STATE. THESE STORMS WILL BE ACCOMPANIED
BY WETTING RAIN. THE MAIN FIRE WEATHER THREAT FROM STORMS THIS
AFTERNOON WILL BE GUSTY AND ERRATIC WINDS.
SOMEWHAT DRIER AIR WILL MOVE INTO NORTHWESTERN UTAH TOMORROW
AFTERNOON. WITH INCREASING SOUTHWESTERLY WINDS...ISOLATED PORTIONS
OF NORTHWESTERN UTAH MAY SEE CRITICAL FIRE WEATHER CONDITIONS.
HOWEVER...RH VALUES LOOK TO BE MARGINAL. STORMS WILL DEVELOP AGAIN
TOMORROW AFTERNOON...INITIALLY OVER THE HIGHER TERRAIN.
AGAIN...WITH DEEP MOISTURE THESE STORMS WILL BE ACCOMPANIED BY
WETTING RAIN.
DEEP MOISTURE WILL MOVE INTO SOUTHERN UTAH SUNDAY...AND SURGE
NORTHWARD THROUGH MONDAY. AS A RESULT...A WIDESPREAD OF WETTING
RAIN IS EXPECTED ACROSS CENTRAL/SOUTHERN UTAH SUNDAY...AND
POSSIBLY SPREAD NORTHWARD MONDAY. MOISTURE WILL REMAIN OVER THE
AREA THROUGH THE WEEK NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON FOR
UTZ010>014-016-019>021-517-518.
WY...NONE.
&&
PUBLIC...ROGOWSKI/KRUSE
FIRE WEATHER...HOSENFELD
AVIATION...ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 23, 3:30 PM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT FRI AUG 23 2013 UTZ001>016-019>021-517-518-WYZ021-241200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 330 PM MDT FRI AUG 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA THIS EVENING INTO TONIGHT. HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS FROM ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ACROSS THE OUTLOOK AREA SATURDAY AFTERNOON AND EVENING...ALTHOUGH TO A LESSER EXTENT THAN FRIDAY. GUSTY WINDS AND HEAVY RAINFALL WILL CONTINUE TO BE A THREAT WITH ANY THUNDERSTORMS. WIDESPREAD RAINFALL IS EXPECTED ACROSS EASTERN AND SOUTHERN PORTIONS OF UTAH SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THIS LONG DURATION RAINFALL MAY CAUSE DRY WASHES AND SLOT CANYONS TO EXPERIENCE ENHANCED RUNOFF. BURN SCARS WILL ALSO BE AT RISK OF DEBRIS FLOW. POOR DRAINAGE AND LOW LYING AREAS IN URBAN ENVIRONMENTS WILL ALSO BE PRONE TO FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:51 AM MDT | Areal Flood Advisory | SLC | Beaver, Iron | 114 min |
| Aug 24, 12:39 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Aug 24, 1:18 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 4 hr |
| Aug 24, 2:03 PM MDT | Special Weather Statement | SLC | Duchesne | 42 min |
| Aug 24, 2:40 PM MDT | Areal Flood Advisory | SLC | Iron | 110 min |
| Aug 24, 2:40 PM MDT | Special Weather Statement | SLC | Tooele | 50 min |
| Aug 24, 2:44 PM MDT | Special Weather Statement | SLC | Duchesne | 46 min |
| Aug 24, 3:42 PM MDT | Flash Flood Warning | SLC | Sanpete | 3 hr |
| Aug 24, 3:43 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 24, 4:20 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 24, 4:42 PM MDT | Areal Flood Advisory | SLC | Kane | 3 hr |
| Aug 24, 4:45 PM MDT | Areal Flood Advisory | SLC | Salt Lake, Utah | 2 hr |
| Aug 24, 4:50 PM MDT | Special Weather Statement | SLC | Salt Lake | 25 min |
| Aug 24, 5:12 PM MDT | Special Weather Statement | SLC | Weber | 48 min |
| Aug 24, 5:17 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Weber | 28 min |
| Aug 24, 5:27 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Aug 24, 5:32 PM MDT | Areal Flood Advisory | SLC | Davis, Weber | 118 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.